Osteoporosis drugs: Risk of bone problems in jaw, thigh?
Certain types of osteoporosis drugs have been associated with an increased risk of two rare but serious problems — osteonecrosis of the jaw and an unusual type of fracture in the upper thigh bone (femur).
Osteonecrosis of the jaw may develop after a minor injury, such as getting a tooth pulled, and shows up as a delay in healing. An impending atypical femoral fracture can cause pain in the thigh or groin that begins subtly and gradually worsens. It sometimes develops in both legs at once. If untreated, a complete fracture of the femur requiring surgery can occur even with normal weight-bearing.
Bisphosphonates — such as alendronate (Fosamax, Binosto), risedronate (Actonel, Atelvia), ibandronate (Boniva) and zoledronic acid (Reclast, Zometa) — and denosumab (Prolia, Xgeva) have been linked to osteonecrosis of the jaw and atypical femoral fractures.
The risk appears to increase with the length of time the drugs are taken.
In addition to treating osteoporosis, bisphosphonates and denosumab are also used to treat cancer that has spread to the bone. The risk of osteonecrosis of the jaw is much greater for people taking higher doses of these drugs to treat cancer than it is for people who are simply treating osteoporosis.
As with all medications, you and your health care provider should discuss the benefits of the medications to lower the risk of broken bones and their resulting disability, along with the side effects and these rare complications. For most patients with osteoporosis the benefits far exceed the risk of these two rare complications.
Last Updated Sep 26, 2018